woman scratching scalp

Q. I was troubled for months by itching on my scalp and eyebrows and around the edges of my nose. My dermatologist suggested trying a mild corticosteroid cream for the facial dermatitis, but she cautioned that corticosteroids might cause thinning of the skin.

For my scalp, I tried Nizoral and a variety of expensive shampoos, to no effect. They left my hair brittle and dry.

Then I read in your column about the antifungal effects of Listerine. Because Noxzema contains eucalyptus and menthol just as Listerine does, I applied it generously to my scalp and face, leaving it on for about a half hour before I washed and conditioned my hair with my usual products.

That was six weeks ago, and I haven’t had any itching since, which makes me very happy. I just found at www.noxzema.com that the product, introduced by Dr. George Bunting in 1914, was given its name after a customer exclaimed, “You knocked my eczema!”

A. Seborrheic dermatitis can cause the kind of irritation you describe. It has been linked to yeast and is frequently treated with antifungal medicines.

In the past we have heard from readers who found that the antifungal herbal oils in Vicks VapoRub could help against this itching. We are pleased to learn that Noxzema, with its camphor, menthol and eucalyptus, worked so well for you.

Join Over 75,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.